“You’ve been in the wars!”
An acquaintance in the changing room points to my bruises. They’re yellowing now but still very visible against my wet skin as we step out of the showers.
I just laugh it off – you should have seen the other guy! – but the truth is, this is normal. Pushing Nick’s tank of a wheelchair, getting it in and out of the car, or even just folding it up to live in the hall of his small flat, is very hard to do without some injury to self.
Helping him get his shirt off, or put his shoes on, or move his chair closer to the table all have their risks; even when I’m anticipating it and try to duck, the force of his involuntary whacks can knock me sideways. Or the unexpected head butt as he suddenly lurches backwards, or the shin splintering kick as I stand by him in the cramped crowded lift at the hospital, me as the buffer taking one for the team instead of some poor stranger.
It’s hard to explain this to someone who doesn’t know Nick, or Huntington’s. And not everyone with Huntington’s has quite this degree of violent movement. But it is one of those things you get used to, and that probably seem quite weird to anyone outside this caring lark. Other carers have bad backs from constant lifting, washing, changing of sheets, I know. Not to mention all the invisible and psychological stresses of the role – things even the brightest changing room light would not reveal.
But as I look down at my arms and legs, I realise that the bruises are old, they’re not fresh. I think it might be some time since Nick has really lashed out, and we haven’t been out much because he’s been so ga-ga since taking these new tablets and wants to sleep a lot more than usual.
So they’re working. Well, we knew that, but perhaps they’re working in a good way. They’re making him very sleepy, even with the half dose, but if they are calming his movements then that’s surely a good thing. And to my amazement, when I came to do the online shop this week I realised that there was still a cupboard full of wine and no need to order any more, so he is drinking a great deal less.
I’m still slightly uneasy though. Nick is now taking quite a potent cocktail of medication.
The drugs used to treat chorea are typically anti-psychotics. Sometimes at high doses these can mimic just the effects you want to avoid – severe agitation, risk of falling, choking - and as HD progresses it’s not always easy to tell what is the side effect and what is the actual illness. I can’t tell exactly what effect the new tablet and the newly reduced dosage are having, all I know is that things are subtly different and his sleeping and activity pattern has changed. Maybe all we can hope for is damage limitation? It’s hard to know. *
This afternoon we are going to see the specialist again for an emergency review, and we’ll see what he says.
Meanwhile I was wondering what to title this post and all I could think of was the Charlie Sheen character at the police station in "Ferris Bueller's Day Off".
And isn't that as good a way to start the day as any?
*Thanks to the wonderful online HD community for this link about medications:
It’s Valentine’s Day tomorrow. For several weeks I’ve been walking past shop windows throbbing with red hearts and roses and the penny has only just dropped that it’s that time of year again. So we’ll be celebrating love, and an excuse to eat your own bodyweight in chocolate. Nick will be doing his best with that last bit anyway.
His build-up plan has been going very well and he’s put on 6lbs.
“Let them eat cake”, has been his mantra, and the sweet tooth that he never even had until the last two or three years has gone rogue – to the point that I’m now hiding and rationing sweet things the way I do his wine, doling them out a little at a time. Otherwise he just doesn’t know when to stop.
The other day his supermarket delivery arrived at lunchtime while I was at work and I came in later that evening to put everything away. I couldn’t understand where the chocolate had gone though, as I knew I’d ordered two six-packs of chocolate bars and they were nowhere to be seen. There were just two Kit Kats in his box, that was all. Eventually I realised that he’d already eaten the rest.
Worse than that – a friend who knows about these things had made him some CBD laced chocolates, with the express advice that he’d just have one a day. Nick, his sweet tooth, and a box of chocs on the table in front of him. What could possibly go wrong there?
I’ll draw a veil. By the time I got there he had eaten half the box and as the music papers used to say about famous stoners, was extremely “relaxed”.
I managed to rescue the rest of the box and hide those too, to be released one by one on special occasions.
Ah, let him have his fun, you might say, but the trouble is, there are some potent pharmaceuticals already in the mix.
Nick started the Tetrabenzine about a month ago, a small dose at first then gradually stepping up to a larger one. It’s clearly having an effect.
Since he’s been taking the full dose of 25mg three times a day, he’s been noticeably spaced out and slow, mouth hanging open and dribbling, speech very slurred and eyes not quite focusing.
Last week there were three days when the carers could not wake him up and he refused food at lunch and tea time, just wanting to sleep all day like a stone.
The Tetrabenzine was supposed to calm his movements but in addition to all the other medications (as well as the daily box of wine) it's been utterly knocking him out.
The third time this happened, I’d been away for the day (naturally) and the carers had been in three times and he’d refused three times to get up or eat, though they’d given him the tablets and then he’d gone back to sleep.
I was scared he wasn’t going to wake up at all and rushed round to the flat, afraid of what I might find. It was 9pm. He was sitting at his table, scoffing cake. Milk all over the kitchen floor where he’d tried to make himself a milkshake, absolutely ravenous because he hadn’t eaten anything all day or much the day before. But still sleepy, and I called the out of hours doctor and asked if we could cut the dose to a half tablet and after consultation with Nick’s GP and pharmacist the next morning, this was agreed.
Rang the care agency and explained the situation. The manager said he’d immediately let all the carers know that it was back to half a tablet, and I printed out another of my little notices and taped it to the kitchen worktop next to the Tetrabenzine bottle and the pill cutter. Put a sticker with a fluorescent highlighter in the MAR chart saying that from until further notice we’re back to a half dose. Job done?
No, of course not.
Nick has continued to be very sleepy and several times I have come to see him around 1 or 2 in the afternoon when the carers have not yet arrived to do his lunch, and found him flat out in bed with just his socks poking out. Really hard to wake. A pot of strong coffee has helped bring him round and then he’s had his lunch and gone about his day as usual though still on noticeable slow-mo.
I had wondered if all the carers were on message about the reduced dosage – just a feeling, as the pill cutter kept going back into the drawer where the next week’s meds are kept, and Nick has been so zonked, but put the thought out of my mind.
Until yesterday, when I was with Nick and watched G, the carer who comes twice a day, offer Nick the plastic pill dispenser with three whole tablets on it. No half doses but the whole thing. It had been five days since the dose had changed, and G had been coming in to do meds twice a day. Oh God.
I had to not scream, but take him back into the kitchen and show him the printed note with the clear instructions, the MAR sheet with the clear instructions highlighted in yellow, the one he had been signing for the last five days but clearly not reading, and and explain once again that Nick was now only having half a tablet.
The social worker was with us and saw this happen. She has phoned the contracts team at the council and I have phoned the care agency to ask that all carers read and follow the instructions because dosage is extremely serious.
I’ve got to trust them, but it is very scary. Nick is oblivious. He just wants to sleep, watch Netflix, and to have his cake and eat it.
Anyway, tomorrow is Valentine’s Day and it’s a Thursday. Thursday is Boys’ Night with Simon, the night they always go out. Usually to the pictures or to an open mic night at a local pub. Nick looks forward to it all week.
Carers don’t come on a Thursday night and Simon organises dinner, gets Nick undressed and gives him his tablets.
We are not a going-out-to-a nice restaurant type of couple at the best of times (more’s the pity, but we do have our other moments) but we usually mark the occasion somehow. But we can’t leave Nick on his own. So this Valentines we’re going out on a date night with dinner and a movie – me, Simon and bro. It’s not your big padded soppy card kind of love, perhaps, but it’s real and it’s how we are. It’s not your standard issue romantic evening perhaps, but I’m really looking forward to it.